On a beta blocker and putting on weight? Here’s why (and what to do about it)

white pink and yellow blister packs
Certain medications can lead to weight gain

How frustrating is it when you are doing everything ‘right’ but still not losing weight?

It may not be anything you are doing ‘wrong’.

It may be because of your medication. The most common ones that can lead to weight gain are:

  • Beta blockers eg Bisoprolol, Metoprolol
  • Warfarin eg Coumarin
  • Thyroid medication eg Thyroxine
  • Steroid medication eg Prednisone
  • Pain relief medication

So is there a way around it? YES! However although it is possible to lose weight and maintain it when taking these medications, it is a LOT tougher!

Why?

  • Slower metabolism eg in the case of beta blockers, they slow your heart rate which means less blood supply to the muscles and less calories used throughout the day when both exercising and sedentary.
  • More fatigue due to the tablets making you feel tired as a side effect therefore less exercise.
  • Increased appetite as a side effect especially of steroid medication.

What can you do about it?

adult fashion footwear ground
Do short spurts of exercise more often rather than longer amounts
  • Keep moving throughout the day. Do a few squats while you brush your teeth, stand rather than sit when you are on the phone, walk for 10 minutes every hour that you are working at a desk, wiggle the toes and feet when you are sitting and in general MOVE more throughout the day.
  • Exercise most days. Aim to exercise every day of the week so that if you miss a day it doesn’t put you behind too much. Even if you do 10 minutes of a circuit it will set you up for the day and give your metabolism a boost.
  • Ask your doctor about the dosage and timings of your medications. Can you take some at night rather than in the morning? This may help your energy levels in the day which will enable you to exercise more.
  • Choose smaller, nutrient dense meals rather than 3 big meals.
  • Don’t eat late at night. Ensure there is at least 2-3 hours after your last food before you go to bed.
  • Eat vegetables at every meal. Breakfast, lunch, dinner.
  • Ensure that you are well hydrated with water.
  • Avoid sugary foods and drinks.
  • Tweak the amount of carbs that you are eating – reduce the amount of carbs you are eating (replace with vegetables) until you start losing weight.
  • Don’t eat too little – your body will believe it needs to store EVERYTHING if it thinks not much food is coming it’s way.

Please note that the information provided is a guide only and does not take into account your individual circumstances. Please seek advice from a medical professional before commencing any exercise programme or new diet.

3 Comments Add yours

  1. The following time I read a blog, I hope that it doesnt disappoint me as much as this one. I mean, I know it was my option to learn, however I truly thought youd have something fascinating to say. All I hear is a bunch of whining about something that you could repair for those who werent too busy on the lookout for attention.

    1. Sorry you feel that way Nena. Some people really struggle with the side effects of medications.

  2. this site is my intake, real superb pattern and perfect content.

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.